Electronic Journal of Probability

Diffusion limit for the partner model at the critical value

Anirban Basak, Rick Durrett, and Eric Foxall

Full-text: Open access

Abstract

The partner model is an SIS epidemic in a population with random formation and dissolution of partnerships, and with disease transmission only occuring within partnerships. Foxall, Edwards, and van den Driessche [7] found the critical value and studied the subcritical and supercritical regimes. Recently Foxall [4] has shown that (if there are enough initial infecteds $I_0$) the extinction time in the critical model is of order $\sqrt{N} $. Here we improve that result by proving the convergence of $i_N(t)=I(\sqrt{N} t)/\sqrt{N} $ to a limiting diffusion. We do this by showing that within a short time, this four dimensional process collapses to two dimensions: the number of $SI$ and $II$ partnerships are constant multiples of the the number of infected singles. The other variable, the total number of singles, fluctuates around its equilibrium like an Ornstein-Uhlenbeck process of magnitude $\sqrt{N} $ on the original time scale and averages out of the limit theorem for $i_N(t)$. As a by-product of our proof we show that if $\tau _N$ is the extinction time of $i_N(t)$ (on the $\sqrt{N} $ time scale) then $\tau _N$ has a limit.

Article information

Source
Electron. J. Probab., Volume 23 (2018), paper no. 102, 42 pp.

Dates
Received: 19 May 2017
Accepted: 2 October 2018
First available in Project Euclid: 12 October 2018

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1539309901

Digital Object Identifier
doi:10.1214/18-EJP229

Mathematical Reviews number (MathSciNet)
MR3870445

Zentralblatt MATH identifier
06970407

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 60F17: Functional limit theorems; invariance principles

Keywords
interacting particle system diffusion limit SIS model

Rights
Creative Commons Attribution 4.0 International License.

Citation

Basak, Anirban; Durrett, Rick; Foxall, Eric. Diffusion limit for the partner model at the critical value. Electron. J. Probab. 23 (2018), paper no. 102, 42 pp. doi:10.1214/18-EJP229. https://projecteuclid.org/euclid.ejp/1539309901


Export citation

References

  • [1] Bramson, M. (1998) State space collapse with application to heavy traffic limits for multiclass queueing networks. Queueing Systems. 30, 89–140.
  • [2] Durrett, R. (2010) Probability: Theory and Examples. Fourth Edition, Cambridge U. Press.
  • [3] Ethier, S.N., and Kurtz, T.G. (1986) Markov Processes: Characterization and Convergence. John Wiley and Sons, New York.
  • [4] Foxall, E. (2016) Critical behaviour of the partner model. Ann. Appl. Probab., 26(5), 2824–2859.
  • [5] Foxall, E. (2016) Stochastic calculus and sample path estimation for jump processes. arXiv preprint arXiv:1607.07063.
  • [6] Foxall, E. (2017) The naming game on the complete graph. arXiv preprint arXiv:1703.02088.
  • [7] Foxall, E., Edwards, R., and van den Driessche, P. (2016) Social contact processes and the partner model. Ann. Appl. Probab. 26(3), 1297–1328.
  • [8] Harrison, J.M. and Van Mieghem, J.A. (1997) Dynamic control of Brownian networks: state space collapse and equivalent workload formulations. Ann. Appl. Probab. 7, 747–771.
  • [9] Jacod, J. and Shiryaev, A.N. (2002). Limit theorems for stochastic processes. Springer Science and Business Media.
  • [10] Jagers, P. and Nerman, O. (1984) The growth and composition of branching populations. Advances in Applied Prob. 16(2) 221–259.
  • [11] Kallenberg, O. (1997) Foundations of modern probability. Springer Science and Business Media.
  • [12] Kang, H.W., and Kurtz, T.G. (2013) Separation of time-scales and model reduction for stochastic reaction networks. Ann. Appl. Probab. 23(2), 529–583.
  • [13] Kang, H.W., Kurtz, T.G., and Popovic (2014) Central limit theorems and diffusion approximations for multiscale Markov chain models. Ann. Appl. Probab. 24(2), 721–759.
  • [14] Karlin, S., and Taylor, H.M. (1975) A First Course in Stochastic Processes, Second Edition. Academic Press, New York.
  • [15] Kurtz, T. G. (1970) Solutions of ordinary differential equations as limits of pure jump Markov processes. J. Appl. Prob. 7(1), 49–58.
  • [16] Kurtz, T.G. (1971) Limit theorems for sequences of jump Markov processes approximating ordinary differential processes. Journal of Applied Probability. 8(2), 344–356.
  • [17] Kurtz, T.G. (1978) Strong approximation theorems for density-dependent Markov chains. Stochastic Processes and their Applications. 6(3), 223–240.
  • [18] Protter, P. (2005) Stochastic Integration and Differential Equations, Second Edition. Springer-Verlag.
  • [19] Shah, D. and Wischik, D. (2012). Switched networks with maximum weight policies: fluid approximation and multiplicative state space collapse. Ann. Appl. Probab. 22(1), 70–127.
  • [20] Stolyar, A. L. (2004). MaxWeight scheduling in a generalized switch: State space collapse and workload minimization in heavy traffic. Ann. Appl. Probab. 14(1), 1–53.
  • [21] Williams, R. J. (1998) Diffusion approximations for open multiclass queueing metworks: Sufficient conditions involving state space collapse. Queueing Systems: Theory and Applications. 30(1), 27–88.